Includes Expert Content
bleeding after depo shot
avatar
grimsqueen88 posted:
I was given a depo shot in august 2010 and was told there would b abnormal bleeding for about 3 months. that bleeding lasted 4 months. now the only time im not bleeding is one week of every month. my mother suggested it was from stress and after an event in our life it would stop. well the event is over and now the bleeding is only getting worse. what can i do to stop this? i don't want to get another shot or go on another birth control solution because my gynecologist said with the way my diabetes is the birth control would be ineffective.
Reply
 
avatar
Jane Harrison Hohner, RN, RNP responded:
Dear grimsqueen: The pattern of bleeding is not typical even for DepoProvera (where its metabolites can stay in the body for months after the last shot). The current bleeding could be from a combination of things: lack of ovulations (eg due to diabetes, being over weight, stress, thyroid problems, an ovarian cyst), residual effects from the Depo (as noted above), or something within the uterus (eg polyps, fibroids). You really need to be thoroughly assessed possibly including an ultrasound to look for ovarian cysts and uterine issues.

A D&C procedure can stop the bleeding, but usually the fix is only temporary. If there is an underlying reason that needs to be addressed. Being a diabetic does not make hormonal birth control ineffective. However using hormonal birth control can impact your blood sugar control--this has to be watched especially in the beginning. If it takes a short course of hormone treatment to get the bleeding to stop it may be worth the extra monitoring of your sugars.

Please, please go back to your GYN and get checked out. If your GYN has any questions about hormonal treatments and blood sugar effects they can consult with your primary care MD or diabetes specialist. I am truly sorry that you have had to deal with all this for so long. Hopefully your GYN can find out the exact cause and use a targeted treatment.

Here is a link to a recently updated overview of birth control for diabetic women:

http://www.womenshealthmatters.ca/centres/diabetes/reproductive/birth_control.htm l

Yours,
Jane
 
avatar
Rheeray responded:
Hi Grimsqueen88,

Quick answer: Have your progesterone level checked.

After taking a single Depo shot I bled for nine months....pretty much all the time. Some days I would only spot some days I'd be soaking a pad hourly.

Since I wasn't covered by health insurance I went to my local family planning clinic for my annual exam & birth control. They adminisered the Depo shot. They are also the physicians I consulted with when the bleeding started and wouldn't stop. They had no answers for me except that what I was experiencing was not a normal side effect of Depo.

Once I was able to secure better medical coverage I returned to my regular OB/GYN who diagnoised a progesterone imbalance due to the Depo shot. He explained that his practice had stopped providing Depo to patients becauce an inordinate amount had the same reaction I was having.

To fix me he gave me a prescription for a hormone that I took for ten days. (But, it only took three days on the meds to stop the bleeding.)

After the bleeding had stopped it took a little over 40 days before I had another period....this time normal. And ever since I've been back onto a normal cycle.

I would HIGHLY recommend having your hormone levels checked, specifically your progesterone, before considering a D&C.

The family planning clinic gave me a D&C trying to stop my bleeding.....I was in termendous pain for two days and it only stopped the bleeding for a little less than a week. When I did start bleeding again it was much heavier than before the D&C.

Good luck and I do hope you get better soon.
 
avatar
grimsqueen88 replied to Rheeray's response:
I went to a OBGYN the other day and she said I had a bad reaction to the depo shot. She put me on the pill for 3 months hoping it makes everything better and regulates my period. She also said if after 3 months I dont improve she will do a sonogram to check on everything and will try and find another solution. She said this is common in alot of diabetics.
 
avatar
An_197254 replied to Rheeray's response:
Well, I too had contient bleeding after the initial shot. I had an E-ssure procedure and they used the depo to prevent any chances until the tubes grew shut. I never did quit bleeding, they told me I had a reaction to the depo....... My daughter now has had nothing but bleeding since her first depo shot. They told her after the third shot it would stop. She is still bleeding and is very frustrated. I do not believe the doctors understand the depo and the side effects. It has been extremely stressful in my personnal life. I would have opt out from taking it had I known what it would do. I ended up havin gthe D&C to eliminate the bleeding..... I can only pray that this is the worst of the side effects. I am nervous for my daughter and her future with child bearing.....
 
avatar
jeter151 responded:
I also tried the depo shot several years ago. My doctor told me at the time there would be some abnormal bleeding at first. But most women would eventually quit having a period all together. Unfortunatley I ended up bleeding for 3months. I went back to the doctor and he said I should get the shot again so my body would get used to it. Once again I never stopped. In the end I had non stop bleeding for 6 months. In the end the shot just doesn't agree with some women.
 
avatar
MommyBug518 responded:
I have been on the Depo shot for over 3 years and since receiving the first shot I have not bled at all, having not one period since. I thought this was the greatest thing man had ever invented... I am sorry that you are experiencing that...
 
avatar
WilliamsPink replied to Rheeray's response:
Hi, iam having the same issue with continue bleeding and i was wondering if you remember the name of the perscription your doctor gave you. It will really help me. Thank you
 
avatar
Jane Harrison Hohner, RN, RNP replied to WilliamsPink's response:
Dear WilliamsPink: After two years it will be amazing if Rheeray answers so I'll give it my best GUESS. As you may have read, if the uterine lining is like grass or lawn, estrogen is like the fertilizer (causes a thickening of the lining ), and progesterone is like the lawnmower (keeps the lining thin by three different mechanisms). This is why DepoProvera (high dose synthetic progesterone) brings about such a thin lining, and why birth control pills (relatively progesterone dominant) bring about shorter, lighter periods.

While a thin lining is a healthy lining (prevents cancer), if the lining of the uterus gets too thinned out it can become destabilized. This results in frustrating breakthrough bleeding. One way to fix the problem is to give the woman a week or so of low dose estrogen (just about any type of estrogen will work). If she is lucky that will take care of the problem. Sometimes the estrogen will need to be repeated later. As one of the other readers mentioned, some GYNs will use birth control pills (BCPs) instead. BCPs contain more progesterone, so I tend to try estrogen alone first.

Lastly, I cannot see any reason why a blood progesterone level would be indicated. DepoProvera is a synthetic progesterone. Routine lab tests are designed for progesterone (natural variety from the ovaries), not medroxyprogesterone acetate (Provera) blood levels.

Good luck with your Depo bleeding. Hopefully the culprit is hormone effects on the lining, not fibroids, polyps, or a chlamydia infection.

Yours,
Jane
 
avatar
WilliamsPink replied to Jane Harrison Hohner, RN, RNP's response:
Lol. And thank you very much
 
avatar
KolobPrincess replied to Jane Harrison Hohner, RN, RNP's response:
I received my third DepoProvera shot a month ago, and I have had constant bleeding for over two months now. Immediately after my third shot (Oct 9) I developed the worst itchiest rash over my entire body. It started at my abdomen, moved up to my chest and is now covering my back, butt, legs and arms. It itches so deep, I feel like I am going crazy. Nothing helps. I was given a Rx to try to help the allergy. Is there any antidote for this allergic reaction to the progesterone or do I have to try to survive this craziness until the shot wears off in three months? Please help me. Itching and scratching so bad, its making everyone around me really nervous.

Kolob Princess
 
avatar
Rheeray replied to WilliamsPink's response:
Hi WilliamsPink,

My doctor prescribed Prometrium 200mg capsules. Prometrium is also progesterone and is often used to help regulate a woman's cycle.
Just last year one of my employees was struggling with heavy bleeding after receiving a Depo shot. Her doctor prescribed Prometrium to her and less than a week later she said she was back to normal.

Wishing you the best.
 
avatar
mom2zng responded:
I hope this thread isn't dead! Okay here my story and maybe someone can help me. I started Depo Provera in July 2012. My reason wasn't for birth control it was due to heavy periods that last 1-2weeks. This was my normal flow. Just tired of it! Anyways, I got the shot and continued to bleed. In Sept my doc started me on Estradomil to help stop the bleeding. After 3 weeks it wasn't stopping. In Oct I was put on Seasonique birth control. I continued to bleed. Now the past three weeks my flow has been horrible its full blown cramps, nausea and bloating. On Wed I had an ultrasound and the tech said it all looked normal! So I am here still bleeding since July and no one knows why! So far I am not anemic but that's due to the iron vitamins. Anyone have any advice or tips to help me!
 
avatar
An_252061 responded:
I got the same problem but I wanted you to tell which drugs can I use.